Background: Anti-tumor necrosis factor alpha (TNF-α) agents are used to treat a variety of autoimmune and inflammatory conditions, including psoriasis. Paradoxically, numerous reports have documented new-onset or exacerbation of psoriasis or psoriasiform skin lesions (PSO) in patients treated with these agents for conditions other than PSO-particularly in adults with inflammatory bowel disease (IBD). Not much is known regarding similar cases in children.
Methods: A retrospective chart review was performed on children younger than 19 years of age with IBD seen at the Mayo Clinic between 2003 and 2015 who developed new-onset or recurrent PSO while undergoing anti-TNF-α therapy.
Results: Fourteen children developed PSO while undergoing anti-TNF-α therapy for IBD. All three anti-TNF-α agents (infliximab, adalimumab, certolizumab) used to treat IBD in this series led to induction or recurrence of PSO lesions. The median time to development of PSO was 11 months (range 0-48 mos), the median age was 15 years (range 12.5-17.5 yrs), and 57% of patients were male. IBD activity was quiescent in 93% of cases at PSO onset. Seven patients (50%) discontinued their initial anti-TNF-α therapy because of their skin disease. Ultimately, four patients (29%) had to discontinue all anti-TNF-α therapy to induce PSO resolution.
Conclusion: TNF-α antagonist-induced PSO in children with IBD is a rarely reported adverse reaction. PSO onset has a variable latency, but usually occurs during IBD remission, with a slight male bias. Nearly half of patients required a change in their initial anti-TNF-α agent despite conventional skin-directed therapies, and one-third of patients discontinued all anti-TNF-α therapy because of PSO.
© 2017 Wiley Periodicals, Inc.